Alert archive / Michigan / Wind Advisories in 2018
Wind Advisory 6, NWS Detroit, MI
NWS Detroit, MI issued this wind advisory at Oct 20, 2018, 11:46 AM EDT for 8 counties in Michigan. It took effect at Oct 20, 2018, 1:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2018, 11:46 AM EDT (15:46 UTC)
- In effect from
- Oct 20, 2018, 1:00 PM EDT
- Expired
- Oct 20, 2018, 8:57 PM EDT
- In force
- 8 hr
- Issued by
- NWS Detroit, MI
Counties Lenawee County, MI, Livingston County, MI, Macomb County, MI, Monroe County, MI, Oakland County, MI, Saint Clair County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 33 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700 WWUS73 KDTX 201546 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 1146 AM EDT Sat Oct 20 2018 MIZ063-068>070-075-076-082-083-210200- /O.NEW.KDTX.WI.Y.0006.181020T1700Z-181021T0200Z/ St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee- Monroe- Including the cities of Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 1146 AM EDT Sat Oct 20 2018 ...WIND ADVISORY IN EFFECT FROM 1 PM EDT THIS AFTERNOON UNTIL 10 PM EDT THIS EVENING... The National Weather Service in Detroit/Pontiac has issued a Wind Advisory, which is in effect from 1 PM EDT this afternoon until 10 PM EDT this evening. HAZARDOUS WEATHER... * Winds becoming west northwest 20 to 25 mph with gusts up to 45 mph. Gusts exceeding 50 mph at times will be possible with shower and thunderstorm activity this afternoon. * Winds will diminish by midnight. IMPACTS... * Hazardous driving for high profile vehicles. * Unsecured light outdoor objects will be blown around. * Downed tree limbs and power lines are possible and may lead to sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 30 mph or gusts of 45 mph or more are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. * Prepare, plan and stay informed. Visit www.weather.gov/safety/wind && $$ IRL
1 follow-up statement
876 WWUS73 KDTX 210057 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 857 PM EDT Sat Oct 20 2018 MIZ063-068>070-075-076-082-083-210200- /O.CAN.KDTX.WI.Y.0006.000000T0000Z-181021T0200Z/ St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee- Monroe- Including the cities of Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 857 PM EDT Sat Oct 20 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Detroit/Pontiac has cancelled the Wind Advisory. HAZARDOUS WEATHER... * Winds have diminished below advisory criteria and will continue to weaken through the late evening hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP && $$ AA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Oct 20, 6:10 AM EDT, 5 hours 36 minutes earlier.
Area forecast discussion, Oct 20, 6:10 AM EDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
610 AM EDT Sat Oct 20 2018
.AVIATION...
VFR conditions will carry us into the morning hours before MVFR CIGS
return with the passage of another cold front. This front will also
bring precip chances between 17-00Z as cold air aloft increases
instability ahead of the front. This instability will also make it
possible for isolated thunderstorms and with the thermal profile
present, will make it possible for a rain/snow mix or graupel. At
this time will leave ptype as rain until we can better assess
coverage and or timing of the frozen precip. Winds will again be
gusty through the day, out of the west to start but veering more
northwest behind the front.
For DTW...VFR conditions will become MVFR as CIGS fall with the
approaching front. Winds during the morning should pick up out of
the west, but look to hold below crosswind thresholds as they veer
more to the northwest behind the front.
.DTW THRESHOLD PROBABILITIES...
* Medium for ceilings.
* Low for crosswinds to exceed 25 knots out of the 270-290 degrees
during the morning.
* High confidence in ptype of rain this afternoon into the evening.
Low for snow or ice pellets mixing in.
&&
.PREV DISCUSSION...
Issued at 259 AM EDT Sat Oct 20 2018
DISCUSSION...
Very vigorous shortwave disturbance, now digging sharping south
southeast into the Upper Midwest will ride through southern Lower
Michigan later today (main dynamics/forcing slated to shift through
forecast area from 16z-18z thru 22z-00z). A pocket of convectively
unstable air currently exists to the south southeast of the main
vorticity center and this will shift overhead the area as well.
While the morning hours will be relatively quiet in terms of shower
activity, expect a rapid expansion of shower coverage and intensity
this afternoon as the influence of this strong wave shifts into the
region.
HiRes models suggest CAPE readings associated with the pocket of
instability in advance of this vorticity center will peak out around
200 J/kg. Between this and the strong forcing from the system, would
expect the most vigorous convective cells to produce some lightning
and quite likely graupel given the temperature profile that will be
in place (even to start the precipitation event). In fact, with the
atmospheric column cooling steadily this afternoon/early evening,
would expect cells with the highest precipitation rates to support
pockets of snow or snow/rain mix.
If anything, the model signal from the 00z cycle is even more
supportive of a change to snow shower activity before precipitation
ends in the 22z-00z time frame as organization of precipitation with
the vorticity center itself appears to remain rather well defined.
It is with the passage of this vort max that temperatures will drop
most swiftly late in the day.
It is during this time that wind gusts will be most noticeable as
gusts of 30 mph or more will accompany the strong cold air advection
in the wake of passing strong cold front associated with this parent
shortwave. That said, locally gusty conditions will be quite likely
in/around convective cells throughout much of the afternoon hours.
Subsidence in the wake of this system will bring a quick end to snow
and rain shower activity over a majority of the area. The exception
will be the initiation of Lake Effect rain/snow bands. A northwest
trajectory suggests a large majority of this activity will remain
offshore of the Thumb as any main banding should set up along the
boundary waters of the US/Canada over Lake Huron. This flow regime,
however, will support multi-banding so lesser bands may brush the
shoreline of the Thumb with a mix of snow/rain showers overnight.
A series of large surface high pressure system will then bring much
quieter weather from Sunday into a large portion of next week as
most shortwave disturbances withing northwest/west flow bypass the
area to the northeast as main upper trough axis shifts east of the
area. This pattern will support high temperatures in the 40s/50s,
oscillating cooler with the passage of successive shortwaves to the
north as the the south/southwest edge of colder air is briefly
pulled back into the region. Overnight low temperatures, meanwhile,
will range largely in the lower/mid 30s with the occasional upper
20 mixed in for good measure.
MARINE...
A strong low pressure system now over western Quebec will pull a
secondary cold front through the Great Lakes this afternoon. Winds
flipped around to the northwest behind the first cold front and will
continue to gust to gales into tonight. Gale Warnings remain in
effect for the open waters of Lake Huron now tonight with small
craft advisories lingering into Sunday. Strong westerly winds over
Lake Erie will lead to continued low water levels in the basin thus
a Low Water Advisory remains in effect there into this afternoon.
Winds will then back more southwesterly on Sunday and though will
remain gusty, should remain at or below 25 knots.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning until 1 AM EDT Sunday for LHZ362-363-462-463.
Small Craft Advisory until 1 AM EDT Sunday for LHZ422.
Gale Warning from 2 PM this afternoon to 1 AM EDT Sunday for LHZ464.
Small Craft Advisory until 4 PM EDT Sunday for LHZ421-441>443.
Gale Warning until 10 PM EDT this evening for LHZ361.
Lake St Clair...Small Craft Advisory until 1 AM EDT Sunday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 1 AM EDT Sunday for LEZ444.
Low Water Advisory until 2 PM EDT this afternoon for LEZ444.
&&
AVIATION.....DRK
DISCUSSION...DG
MARINE.......DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Oct 20, 10:30 AM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 1030 AM EDT Sat Oct 20 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-210800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 1030 AM EDT Sat Oct 20 2018 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon as a strong upper level disturbance and associated cold front crosses the region. While severe weather is not anticipated, the most vigorous cells will produce brief heavy downpours, graupel, and wind gusts around 40 mph. Storm motion will be from west to east at 35 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 1030 AM EDT Sat Oct 20 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Gale Warnings are in effect for the open waters of Lake Huron, and nearshore waters from Port Austin to Harbor Beach, with Small Craft A dvisories in effect for all other nearshore waters. Refer to the latest marine products for additional information. Isolated thunderstorms are also possible this afternoon with could also produce wind gusts of 40 knots or greater. .DAYS TWO THROUGH SEVEN...Sunday through Friday Small Craft Advisories remain in effect through Sunday. Refer to the latest marine products for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. sf
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 3:40 AM EDT | Small Craft Advisory | DTX | 36 hr | |
| Oct 20, 11:09 AM EDT | Lakeshore Flood Advisory | DTX | Huron | 16 hr |
| Oct 20, 12:33 PM EDT | Special Weather Statement | DTX | Saint Clair | 42 min |
| Oct 20, 12:45 PM EDT | Special Weather Statement | DTX | Tuscola | 30 min |
| Oct 20, 1:00 PM EDT | Special Marine Warning | DTX | 103 min | |
| Oct 20, 1:04 PM EDT | Special Weather Statement | DTX | Huron | 26 min |
| Oct 20, 1:15 PM EDT | Special Weather Statement | DTX | Tuscola | 30 min |
| Oct 20, 1:23 PM EDT | Special Weather Statement | DTX | Genesee, Livingston | 37 min |
| Oct 20, 1:39 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer, Livingston, Macomb, Oakland | 55 min |
| Oct 20, 1:47 PM EDT | Special Weather Statement | DTX | Livingston, Washtenaw, Wayne | 58 min |
| Oct 20, 1:55 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Oakland, Washtenaw, Wayne | 39 min |
| Oct 20, 2:16 PM EDT | Special Weather Statement | DTX | Macomb, Saint Clair | 59 min |
| Oct 20, 2:20 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Macomb, Oakland, Saint Clair, Wayne | 38 min |
| Oct 20, 3:31 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 42 min |
Nearby
Wind Advisories in Michigan, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.